Wisconsin, 2017

Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017

May 16 to 17, 2017 · NWS ARX · 19 events in 5 counties and zones

For the second day in a row, severe thunderstorms moved across portions of western Wisconsin on May 16th. These storms primarily produced large hail from Taylor County south to Buffalo, Trempealeau and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

For the second day in a row, severe thunderstorms moved across portions of western Wisconsin on May 16th. These storms primarily produced large hail from Taylor County south to Buffalo, Trempealeau and Jackson Counties. The largest reported hail was quarter sized in Jump River (Taylor County), near Gilmanton (Buffalo County), near Independence (Trempealeau County) and northeast of Northfield (Jackson County). Some wind damage also occurred across northern Trempealeau County where power lines were blown down. Heavy rains from the storms created flooding across northwest Jackson County where almost 20 roads were closed and a state of emergency was declared. Around 1900 customers in Jackson County were without power as a result of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 16, 5:30 PM CST, 39 minutes earlier.

Area forecast discussion, May 16, 5:30 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 342 PM CDT Tue May 16 2017

All eyes on thunderstorm chances/severe potential tonight through
Wednesday. Some scattered thunderstorms will continue late this
afternoon and evening generally across the northwest third of the
forecast area where the CAP is weaker within plume of 1000 to 2500
J/kg of MLCAPE. The strongest storms will be capable of producing
large hail, damaging winds, and locally heavy rainfall.

Of greater concern will be late this evening and overnight as a
leading short-wave lifts northeastward across central MN into
northwest WI. Models in reasonable agreement showing a nocturnal
convective complex develop with this wave, impacting northeast IA,
southeast MN, and north central WI. When combined with strong
mid-level moisture advection along a strengthening low-level jet
and PWATs near 1.5 inches (2-3 standard deviations above normal),
expect periods of heavy rain. Flooding, including river flooding
and flash flooding are possible, especially for those areas across
southeast MN that received 2-5 inches of rain last night. As a
result, will issue a Flash Flood Watch for southeast MN and
Buffalo/Trempealeau Counties in WI from 02-12Z late this evening
and overnight where 1-3 inches (locally more) of rain are
possible. See hydrology discussion below for additional details.
Outside of the heavy rain threat, instability/shear profiles still
support large hail and damaging winds as well.

For Wednesday, the cut-off closed low across AZ will eject
northeastward and near the NE/SD/IA border by 00Z Thursday. Strong
deep layer shear will accompany this wave, although instability is
still in question as the warm sector looks quite messy with the
potential for substantial cloud cloud. If higher instability can
be realized, strong to severe storms are once again possible for
much of the area. With no real change in air mass, additional
heavy rainfall is also possible, but will address that issue and
possible headlines after tonight's convection.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 16 2017

Thursday still looking mostly dry with short-wave ridging aloft.
That said, it will be cloudy and cool with a brisk north-northwest
wind. Temperatures only expected to reach the mid 50s to mid 60s
for most places. Shower chances return Friday as a weak short-wave
attempts to undercut the ridge, but with instability well south of
the area, not expecting any thunder at this time. Unseasonably
cool, cloudy conditions will continue with highs in the 50s.

Friday night through Tuesday, the main concern will be a strong
upper-level low moving through the Northern Plains region. There
are only minor differences on the placement of the attendant
surface low between the GFS and ECMWF, and both bring the center
of the surface low generally over our area. This should bring a
prolonged period of rain showers and below normal temperatures to
our area this weekend. The bulk of the rain looks to fall on
Saturday, with the system departing by late Sunday. We will remain
in an active pattern into next week, with another shortwave
swinging down from Canada late Monday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue May 16 2017

A warm front, along with bits of upper level energy/shortwave trough
will work together to produce rounds of showers and thunderstorms
tonight through Wed. Meso models and current radar trends favor
keeping KRST/KLSE dry for the early part of the evening - and
potential dry through the night for KLSE. Expect another round for
Wed morning but KLSE again could favor dry conditions until later in
the day Wed. KRST is closer to the "action" and will have a higher
threat for shra/ts through the forecast period. While mostly VFR,
see some potential for MVFR cigs late overnight into Wed morning.
Expect vsby restrictions with any thunderstorm.

 &&

.HYDROLOGY...
Issued at 248 PM CDT Tue May 16 2017

A swath of 2-5 inches of rain fell last night across portions of
southeast MN from north of Dodge Center and Rochester through much
of Winona County and into northern Houston County. Smaller rivers
and streams responded rapidly to this rainfall with some localized
flooding. An additional 1-3 inches (possibly more) are possible
late this evening and overnight as another convective complex
moves across the region. With wet soils and elevated water levels
from last night, any additional rainfall may result in flash
flooding and/or river flooding. As a result, a Flash Flood Watch
is in effect tonight for southeast MN into portions of north-
central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for WIZ032-033.

MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for MNZ079-086>088-094>096.

IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers/Hollan
AVIATION...Rieck
HYDROLOGY...Rogers
Hazardous weather outlook, May 16, 3:38 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
438 PM CDT Tue May 16 2017

MNZ079-086>088-094>096-WIZ032-033-172145-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

A Flash Flood Watch is in effect tonight across southeast
Minnesota into western Wisconsin. Thunderstorms moving through
tonight may produce 1-3 inches of rain. Locally higher amounts are
possible for areas that see repeated strong thunderstorms. This
heavier rainfall may result in flash flooding and river flooding.

In addition, thunderstorms late this afternoon through tonight
could be strong to severe, capable of producing large hail and
damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail, gusty winds and locally heavy
rainfall.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening. Severe
weather reports, including heavy rainfall and flooding are
appreciated through tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ034-041>044-053>055-061-172145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...and southwest into central Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

Thunderstorms are possible through tonight across northeast Iowa
and southwest into central Wisconsin. Some storms may be strong
to possibly severe with large hail, damaging winds, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail, gusty winds, and locally heavy
rainfall.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening. Severe
weather reports, including heavy rainfall are appreciated through
tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-172145-
Taylor-Clark-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for a portion of north central
Wisconsin.

.DAY ONE...Late this Afternoon into Tonight

A Tornado Watch is in effect until 10 pm this evening.

Thunderstorms are likely through tonight across north central
Wisconsin. Some storms may be severe with large hail, damaging
winds, isolated tornadoes, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail and gusty winds. Locally heavy
rains remain possible as well.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Severe
weather reports, including heavy rainfall are appreciated through
tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Rogers

In the hours before

Local storm report, May 16, 1:51 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             2 W SPRING VALLEY       43.69N 92.43W
05/15/2017  E0.75 INCH       FILLMORE           MN   PUBLIC

            REPORT VIA FACEBOOK.

&&
Local storm report, May 16, 1:52 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             FOUNTAIN CITY           44.12N 91.70W
05/15/2017  E0.88 INCH       BUFFALO            WI   PUBLIC

            REPORT VIA FACEBOOK.

&&
Special weather statement, May 16, 2:54 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
354 PM CDT TUE MAY 16 2017

MNZ079-086-087-162145-
Wabasha-Olmsted-Dodge-
354 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED...WABASHA
AND NORTHEASTERN DODGE COUNTIES...

At 352 PM CDT, a strong thunderstorm was located over Mantorville,
moving northeast at 45 mph.  This thunderstorm will be capable of
producing hail up 1 inch in diameter and wind gusts to 40 mph.

This storm will be near...
  Rochester around 400 PM CDT.
  Pine Island around 405 PM CDT.
  Oronoco around 410 PM CDT.
  Mazeppa around 415 PM CDT.
  Wabasha around 445 PM CDT.

LAT...LON 4415 9293 4420 9285 4419 9255 4437 9255
      4437 9243 4445 9243 4446 9242 4445 9224
      4440 9206 4437 9197 4393 9270
TIME...MOT...LOC 2052Z 231DEG 37KT 4406 9271

JSB
Special weather statement, May 16, 3:17 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
417 PM CDT TUE MAY 16 2017

MNZ079-087-088-WIZ032-033-162215-
Wabasha-Olmsted-Winona-Buffalo-Trempealeau-
417 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA...CENTRAL
OLMSTED...WABASHA...BUFFALO AND NORTHERN TREMPEALEAU COUNTIES...

At 412 PM CDT, a cluster of strong thunderstorms was located over
eastern Olmsted and southern Wabasha counties in southeast
Minnesota. These thunderstorms are moving northeast at 50 mph and
they will be capable of producing hail up to 1 inch in diameter and
wind gusts up to 40 mph.

These storm will be near...

Plainview around 425 PM CDT.

Wabasha, Kellogg, Buffalo City and Buffalo around 440 PM CDT.

Alma around 445 PM CDT.

Mondovi around 510 PM CDT and Strum around 515 PM CDT.

Other locations impacted by this storm include Marion, Douglas,
Eleva, Viola and Waumandee.

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4441 9208 4456 9204 4460 9200
      4459 9117 4437 9117 4388 9228 4419 9266
TIME...MOT...LOC 2112Z 233DEG 43KT 4412 9238

JSB
Special weather statement, May 16, 5:09 PM CST, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Tue May 16 2017

WIZ017-170115-
Taylor-
Including the city of Medford
609 PM CDT Tue May 16 2017

...Strong to Severe Storms Early This Evening...

Storms continued to develop to the west, strengthening and quickly
moving east. Some of the storms are strong to severe, producing
large hail with the potential for wind gusts in excess of 45 mph.
Some of these storms have a history of tornadoes.

If a storm nears your area, take shelter indoors.

Rieck
Special weather statement, May 16, 6:01 PM CST, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
701 PM CDT Tue May 16 2017

MNZ079-WIZ032>034-170215-
Wabasha-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Alma, Arcadia, Whitehall,
and Black River Falls
701 PM CDT Tue May 16 2017

...Strong Storms Into Mid Evening...

Storms continued to develop to the west, strengthening and quickly
moving east. Some of the storms are strong to severe, producing
large hail with the potential for wind gusts in excess of 45 mph.
Some of these storms have a history of tornadoes.

The higher threat for the storms will lie north of a Zumbro Falls
Minnesota to Black River Falls Wisconsin line through 9 pm.

If a storm nears your area, take shelter indoors.

Rieck

The radar

The La Crosse radar (KARX), 174 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 2 flash flood, 2 flood. Local standard time, as filed.

Hail, Taylor

When
May 16, 6:09 PM CST
Where
Taylor County, 0.69 mi N of Jump River
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.360, -90.800

Quarter sized hail fell in Jump River.

Thunderstorm Wind, Taylor

When
May 16, 7:50 PM CST
Where
Taylor County, 0.49 mi E of Stetsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
45.080, -90.310

Power poles and lines were blown down near Stetsonville.

Thunderstorm Wind, Clark

When
May 16, 7:58 PM CST
Where
Clark County, Dorchester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
45.000, -90.330

Trees were blown down in Dorchester.

Hail, Buffalo

When
May 16, 8:30 PM CST
Where
Buffalo County, 0.69 mi S of Gilmanton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.460, -91.680

Quarter sized hail fell near Gilmanton.

Hail, Trempealeau

When
May 16, 8:47 PM CST
Where
Trempealeau County, Chimney Rock
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.470, -91.420

Hail, Trempealeau

When
May 16, 8:47 PM CST
Where
Trempealeau County, 1.7 mi SW of Strum
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.530, -91.400

Thunderstorm Wind, Trempealeau

When
May 16, 8:57 PM CST
Where
Trempealeau County, 1.47 mi NNE of Whitehall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.390, -91.310

Power lines were blown down with numerous power outages reported across the northern half of Trempealeau County.

Thunderstorm Wind, Jackson

When
May 16, 9:01 PM CST
Where
Jackson County, 1.1 mi S of Sechlerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.364, -91.032

Trees were blown down south of Hixton.

Hail, Trempealeau

When
May 16, 9:04 PM CST
Where
Trempealeau County, 1.21 mi NW of Independence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.360, -91.440

Quarter sized hail fell near Independence.

Thunderstorm Wind, Jackson

When
May 16, 9:07 PM CST
Where
Jackson County, 3.15 mi ESE of Hixton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.358, -90.964

Trees were blown down southeast of Hixton across County Road A.

Thunderstorm Wind, Jackson

When
May 16, 9:13 PM CST
Where
Jackson County, 2.55 mi ESE of Alma Center
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.415, -90.873

Trees were blown down southeast of Alma Center.

Hail, Jackson

When
May 16, 9:14 PM CST
Where
Jackson County, 1.47 mi SSW of Price
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.560, -91.060

Quarter sized hail fell north of Northfield.

Thunderstorm Wind, Jackson

When
May 16, 9:15 PM CST
Where
Jackson County, 0.68 mi S of Merrillan
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.440, -90.833

Trees were blown down in Merrillan.

Thunderstorm Wind, Jackson

When
May 16, 9:16 PM CST
Where
Jackson County, 2.42 mi S of Merrillan
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.415, -90.831

Trees were blown down across U.S. Highway 12 south of Merrillan.

Thunderstorm Wind, Jackson

When
May 16, 9:22 PM CST
Where
Jackson County, 0.66 mi SSE of Hatfield
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.411, -90.726

Trees were blown down near Lake Arbutus.

Flash Flood, Jackson

When
May 16, 10:30 PM CST to May 17, 12:30 AM CST
Where
Jackson County, 1.47 mi NNW of York to 1.43 mi NNW of York
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
44.450, -91.140

Runoff from heavy rain pushed Pigeon Creek out of its banks and washed out a road near York.

Flash Flood, Trempealeau

When
May 16, 10:45 PM CST to May 17, 12:45 AM CST
Where
Trempealeau County, 0.95 mi E of Pigeon Falls to 0.34 mi ESE of Pigeon Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.431, -91.201

Runoff from heavy rain caused Pigeon Creek and Big Slough Creek to go out of their banks and flood portions of Pigeon Falls.

Flood, Jackson

When
May 17, 3:45 AM CST to 3:00 PM CST
Where
Jackson County, 2.03 mi WNW of Requa to 6.3 mi WNW of York
Cause
Heavy Rain
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
44.596, -91.164

At least 18 roads were closed across the northwest part of Jackson County as the result of flooding from heavy rains. Hixton Levis Road east of Northfield and Moore Road northwest of Alma Center were completely washed out.

Flood, Trempealeau

When
May 17, 9:00 AM CST to 11:00 AM CST
Where
Trempealeau County, 3.86 mi W of Arcadia Arpt to 4.45 mi ESE of Coral City
Cause
Heavy Rain
Reported by
Public
Coordinates
44.318, -91.528

Runoff from heavy rains caused some flooding to occur in Independence along Elk Creek. Around 10 roads across Trempealeau County were closed because of high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697536, 697550, 697551, 697537, 697539, 697540, 697541, 702180, 697542, 702181, 702183, 697543, 702182, 702178, 702179, 700548, 702203, 700550, 700549.